NECROLYTIC ACRAL ERYTHEMA
By Gary M. White, MD
Necrolytic acral erythema (NAE) is a distinctive skin disorder that is considered a cutaneous marker of HCV infection.
- Associated with Hep C and low zinc levels.
- Common in Egypt where HCV is hyperendemic.
It is characterized by well-circumscribed, dusky, erythematous to hyperpigmented plaques with variable scaling and erosion. Typical sites include the dorsum of the toes and feet. The plaques may extend proximally to the legs and may involve the back of the hands.
How common is NAE in the HCV population? In one study, 5/300 (1.7%) of chronic HCV-infected patients in Philadelphia, PA had NAE. All of the patients were African American men older than 40 years.
Some have postulated Necrolytic migratory eythema and necrolytic acral erythema are in a spectrum caused by the same process.
- Measure zinc, glucagon, vitamin B12, niacin.
- Hep C, Hep B
- Liver enzymes
- CBC (looking for anemia)
- Ask about weight loss.
- Hb A1c
Oral zinc should be given to normalize levels.
Pakistan Society of Teledermatology
Homepage | FAQs | Use of Images | Contact Dr. White
It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.